Treating a person who has passed out due to low blood sugar with glucagon:
A person with diabetes who has passed out cannot be harmed by glucagon, even if they have passed out for some other reason. Glucagon is therefore worth trying.
- Call 911 to request that emergency medical personnel come to the scene.
- Flip the plastic cover from the glucagon bottle.
- Insert the needle through the rubber seal disk on the bottle. You may have to push hard to puncture the seal.
- Once the needle is in, push the plunger down to inject all the liquid from the syringe into the glucagon bottle.
- With the syringe still in place, gently shake the bottle until the powder in the bottle is dissolved completely.
- Make sure the plunger is down all the way, then pull it out slowly until the solution is drawn up into the syringe.
- Insert the needle into the skin anywhere on the body (e.g., the arm or thigh). Push the plunger all the way down.
- Glucagon can cause severe nausea. Position the person on their side in case they vomit before regaining consciousness.
- When the person regains consciousness, give them regular juice or soda. Stay with them until emergency personnel arrive.